Connecticut, 2003

Damaging Wind in Connecticut, June 30, 2003

June 30, 2003 · NWS OKX · 1 event in 1 county or zone

, just south of Interstate 691. Several large trees were damaged in this vicinity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a severe thunderstorm moved east, it produced high winds that damaged trees just west of the intersection of Route 10 (Highland Ave.) and West Johnson Ave., just south of Interstate 691. Several large trees were damaged in this vicinity. This storm was also accompanied by torrential rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 30, 3:00 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 30, 3:00 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
400 PM EDT MON JUN 30 2003

.SHORT RANGE...ISOLATED SEVERE WEATHER IS POSSIBLE DURING THE NEXT
FEW HOURS...MAINLY FOR HAIL. OKX RADAR MEASURED A VIL TO 54 FOR THE
TSTM CLUSTER THAT PASSED OVER THE NORTH FORK OF LONG ISLAND.
MATTITUCK PD REPORTED GOLF BALL SIZE HAIL. WE HAVE ISSUED A FEW
WARNINGS AND SEVERAL STATEMENTS FOR SCT TSTMS THAT PRODUCED LARGE
HAIL AND TORRENTIAL RAIN DURING THE PAST FEW HOURS. CONVECTION WILL
END LATER THIS EVENING AS THE COLD FRONT MOVES EAST OF THE REGION.
PATCHY RADIATIONAL FOG WILL FORM OVER AREAS...MAINLY SUFFOLK
COUNTY...WHERE SIGNIFICANT RAIN OCCURRED THIS AFTERNOON.

&&

.MID RANGE...I ADDED A CHC OF SHOWERS AND TSTMS THU AFTERNOON AND
NIGHT...ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM BILL. THE
LATEST MODEL GUIDANCE INDICATES THAT THE LOCAL AREA WILL BE ALONG
THE NORTHERN FRINGE OF THE RAIN FIELD AS IT DEPARTS THE MID ATLANTIC
COAST. IF THE JET STREAM MIGRATES FURTHER NORTH THAN
INDICATED...ALLOWING THE UPSTREAM RIDGE TO FLATTEN AND LIFT...MORE
RAINFALL IS POSSIBLE ASSOCIATED WITH BILL/S REMNANTS.

&&

.LONG RANGE...A SLIGHT CHC OF AFTERNOON/EVE TSTMS WAS ADDED FOR SAT
AFTERNOON AND EVE AS THE AREA REMAINS UNDER A MOIST UNSTABLE
ENVIRONMENT. A CHC OF TSTMS WAS ADDED FOR LATE SUNDAY...AS ANOTHER
COLD FRONT APPROACHED FROM THE NORTH.

&&

.AVIATION...MAINLY VFR CIGS...EXCEPT OCCASIONAL MVFR VIS AND CIGS IN
SCT CONVECTION THRU 23Z.

&&

.MARINE...WINDS AND SEAS ARE FORECAST TO REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA THROUGH THE END OF THE WEEK.

&&

OKX TEAM
PUBLIC/GRIDS...GC
AVIATION/MARINE...DW
STATEMENTS/OBSERVATIONS...NV

.OKX CURRENT WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

GC
Hazardous weather outlook, Jun 30, 3:00 AM EST, 12 hours 20 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-010930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
400 AM EDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS MAY PRODUCE STRONG GUSTY WINDS...HAIL AND
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 30, 12:00 PM EST, 3 hours 20 minutes before
NJZ002-NYZ067-069-070-301800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
100 PM EDT MON JUN 30 2003

AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER HEWITT...MOVING EAST AT 30
MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...

RINGWOOD...GREENWOOD LAKE...STONETOWN...WANAQUE AROUND 100 PM...
SLOATSBURG AROUND 110 PM...

PEOPLE IN WESTERN PASSAIC AND EXTREME WESTERN BERGEN COUNTIES IN NEW
JERSEY...AND ROCKLAND AND NORTHERN WESTCHESTER COUNTIES IN NEW YORK
ARE URGED TO SEEK SHELTER AS HEAVY RAINFALL OF UP TO ONE INCH AN
HOUR...HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS UP TO 50
MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THESE STORMS.

HEAVY RAINS FROM THIS THUNDERSTORM MAY FLOOD LOW LYING AND POOR
DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS.

GC

The radar

The Brookhaven radar (KOKX), 71 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Haven

When
June 30, 3:20 PM EST
Where
New Haven County, Cheshire
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.500, -72.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373542.